How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 55505
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

I have been a type 1 diabetic for 26 years and during that

Resolved Question:

I have been a type 1 diabetic for 26 years and during that time have maintained relatively stable blood sugar levels, with only a few hypos, although I have no warning of these.
Recently I have experienced 3 hypos and in each case they occured shortly after injecting and eating a carbohydrate counted meal (as per usual). I have been advised by a friend who is also diabetic that this happened to him and his doctor advised that insulin injected can sometimes not go straight into the system and can be retained sub-cutaneously and then realeased in a sudden surge at a later time, causing a sharp fall in blood sugar.
I had checked my blood sugar before each meal and was between 5.2 and 7.6 on each occasion. The hypos struck roughly 45 mins to an hour after eating and were very sudden, with me collapsing on one occasion and being totally unaware of this happeneing.
Is there a medical explanation for this, as it concerns me that after so long being table my overall blood sugars seem to be fairly stable, except for these hyposand the occasional high reading, which are usually first thing in the morning.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. David replied 3 years ago.

Dr. David :

This is Dr. David

Dr. David :

your friends explanation is one answer.

Dr. David :

also your pancreas could also be producing more insulin at this point. this can happen if you have lost weight recently

Dr. David :

after a meal, it is normal for your pancreas to produce natural insulin.

Dr. David :

if your pancreas is producing more insulin now for some reason, this can cause you to have drops in your glucose levels after meals.

Dr. David :

this is rare for the pancreas to start producing more insulin, but it can happen.

Dr. David :

you might need to see an endocrinologist and get your insulin levels checked after meals without insulin injections

Dr. David :

and you might need to back off on your insulin dose if this continues.

Dr. David :

let me know if you have other questions.

Expert:  Dr. Phil, MD replied 3 years ago.
Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.

I would like to provide another opinion

YOu are a type 1 diabetic so your pancreas is not making more insulin.

That is not a cause

Actually the most likely cause of this problem is kidney function impairment.

As a diabetic you are at high risk for kidney function impairment.

When this occurs, insulin hangs around the body longer and causes hypos

I strongly recommend you have some blood work done to check for this.

That should give you your answer.


I hope this helps.

If you have more questions, just reply. :)
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 55505
Experience: GP in the United States
Dr. Phil, MD and 5 other Medical Specialists are ready to help you